Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Newport/Morehead City, NC

June 10, 2003Beaufort County, Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 10, 2003, 2:23 PM EDT for Beaufort County, Pamlico County, North Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 2:23 PM EDT (18:23 UTC)
Expired
Jun 10, 2003, 2:45 PM EDT
In force
22 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Beaufort County, NC, Pamlico County, NC

The radar

The Morehead City radar (KMHX), 49 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS52 KMHX 101823
SVRMHX
NCC013-137-101845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
222 PM EDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
  PAMLICO COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 245 PM EDT

* AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SILVER HILL...OR ABOUT OVER BAYBORO...
  MOVING NORTHEAST AT 30 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS
  STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AURORA AROUND 235 PM EDT

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3516 7698 3503 7682 3528 7648 3544 7668

12

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:05 AM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 10, 9:05 AM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
905 AM EDT TUE JUN 10 2003

FOG AND STRATUS CONTINUE TO LIFT ACROSS THE CWA THIS MORNING. WITH
INCREASING INSOLATION FEEL THE BULK OF THE STRATUS SHOULD BE GONE BY
10 AM. WILL AWAIT DEVELOPMENT OF SEA BREEZE LATER THIS MORNING AND
EARLY AFTERNOON ALONG WITH APPROACH OF WEAK MID LVL IMPULSE FROM THE
WEST. THE COMBINATION OF THE TWO WILL LIKELY SET UP THE BEST CHANCE
FOR ANY CONVECTION A LITTLE FARTHER INLAND TODAY THAN YESTERDAY...
BUT STILL NO MORE THAN ISOLATED COVERAGE EXPECTED. WITH DAYTIME
HEATING EXPECT TEMPS TO CLIMB RATHER QUICKLY THIS MORNING TO NEAR
FORECAST HIGHS BY EARLY AFTERNOON. WILL PLAN NO SIG UPDATE THIS
MORNING ON PUBLIC SIDE...JUST SOME MINOR WORDING CHANGES.

MARINE: BUOY REPORTS FROM THIS MORNING INDICATING SEAS MAINLY IN THE
RANGE OF 3 FEET THUS FAR TODAY...IN LINE WITH CURRENT FORECAST.
FERRY REPORTS ALSO AGREEING WITH FORECAST FOR THE SOUNDS. BUOY ALSO
INDICATING FAIRLY LIGHT SOUTH TO SOUTHWEST WINDS. WITH LITTLE
EXPECTED CHANGES WILL NOT PLAN ON CHANGING MUCH IN CURRENT CWF.

.MHX...NONE.

MLF
Hazardous weather outlook, Jun 10, 5:10 AM EDT, 9 hours 13 minutes before
NCZ029-044>047-079-080-090>095-098-103-104-101115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
510 AM EDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  MINOR FLOODING IS
OCCURRING ON THE ROANOKE RIVER AT WILLIAMSTON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SCATTERED AFTERNOON
AND EVENING THUNDERSHOWERS ARE EXPECTED THROUGH NEXT MONDAY. MINOR
FLOODING WILL CONTINUE ON THE ROANOKE RIVER AT WILLIAMSTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:21 AM EDTSpecial Marine WarningMHX24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.